Maryland, 2016Flooding in Maryland, February 3 to 5, 2016
February 3 to 5, 2016 · NWS LWX · 11 events in 3 counties and zones
A wave of low pressure moved across the Mid-Atlantic region along a frontal boundary. Warm and moist air moved into the region while strong winds aloft led to thunderstorm development.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A wave of low pressure moved across the Mid-Atlantic region along a frontal boundary. Warm and moist air moved into the region while strong winds aloft led to thunderstorm development. Heavy rain led to flooding across the Mid-Atlantic region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 3, 10:31 AM EST, 4 hours 58 minutes earlier.
Area forecast discussion, Feb 3, 10:31 AM EST, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1031 AM EST WED FEB 3 2016
.SYNOPSIS...
A COLD FRONT WILL APPROACH THE AREA TODAY BEFORE PASSING THROUGH
TONIGHT. A WAVE OF LOW PRESSURE DEVELOPS ALONG THE BOUNDARY
THURSDAY BEFORE PASSING BY WELL TO OUR EAST THURSDAY NIGHT INTO
FRIDAY. HIGH PRESSURE WILL RETURN FOR FRIDAY AFTERNOON INTO
SATURDAY. COASTAL LOW PRESSURE WILL PASS BY WELL TO OUR SOUTH AND
EAST SUNDAY. ANOTHER LOW PRESSURE SYSTEM MAY IMPACT THE AREA EARLY
NEXT WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
LIGHT RAIN OCCURRING ALONG AND WEST I-95 CORRIDOR THIS MORNING.
SFC ANALYSIS SHOWING WARM FRONT EXTENDING SOUTH OVER EASTERN
WV...AND SPREADING WELL SOUTH OF THE AREA WITH THE COLD FRONT
STILL BACK OVER THE OH RIVER VALLEY. WEAK WIND FLOW HAS KEPT THE
WARM FRONTAL PASSAGE...AND LATEST THINKING IS IT WILL OCCUR THIS
AFTN WITH THE LLJ FINALLY NUDGING EAST. WITH THE LACK OF THE
FRONTAL PASSAGE...TEMPS HAVE BEEN SLOW TO WARM. HAVE BACKED OFF
ON HIGHS A FEW DEGREES...ESP OVER NORTHERN PORTIONS OF THE CWA.
HAZARD CONCERNS...FLOODING...GUSTY WINDS...AND THUNDERSTORMS.
SPARSE OBS AROUND THE POTOMAC HIGHLANDS SHOWING THAT WHILE WINDS
ARE GUSTING...NOT REACHING ADVISORY LVLS ANY MORE AS THE LLJ IS
PUSHING EAST. ALLOWED THE WIND ADVISORY TO EXPIRE AT 10 AM TO
REFLECT THIS CURRENT TREND. NOW CONCERNING WINDS FOR THIS
AFTN...GENERALLY SEEING A STABLE AIRMASS IN PLACE...RESTRICTING
MUCH INCREASE IN WINDS. BETTER CHC FOR GUSTING WINDS EASTERN HALF
OF THE CWA WHERE MEAGER INSTABILITY WILL BE PSBL LATER IN THE DAY
IN THE WAKE OF THE WARM FRONT. HOWEVER...ANY HEAVIER RAIN SHOWER
OR TSTM WILL BE CAPABLE OF MIXING DOWN THE STRONGER WINDS
ALOFT...AND AS SUCH...BETWEEN 19-02Z COULD SEE BRIEF GUSTS
BETWEEN 30-40 KTS.
FLOOD WATCH REMAINS IN EFFECT FOR THE NORTHERN HALF OF THE CWA TO
ACCOUNT FOR A COUPLE OF ISSUES...URBAN/SMALL STREAM FLOODING WITH
THE HEAVIER RAIN COUPLED WITH SNOWMELT AROUND THE DC/BALT METRO
AREAS...AND RIVER FLOODING BACK OVER CENTRAL MD/EASTERN WV
PANHANDLE. PLEASE REFER TO THE HYDRO SECTION FOR MORE DETAILS.
LASTING...FOR PCPN TIMING AND TSTM THREAT...LIGHT RAIN CONTINUING
THRU MIDDAY...WITH THE HEAVIER RAIN EXPECTED THIS AFTN. LACK OF
UPPER LVL FORCING SUGGESTING THEN THE BEST CHC FOR THE HEAVIER
RAIN COMES WITH THE COLD FRONT PASSAGE LATER TODAY. A WEAK VORT
MAX PASSING THIS EVENING COULD ENHANCE THE PCPN OVER SOUTHERN MD.
MORNING HI-RES MODELS SHOWING A LINE ORGANIZING RIGHT ALONG THE
FRONT LATE AFTN/EVENING TIME PERIOD WITH THE PCPN TAPERING OFF
QUICKLY IN THE WAKE. AS FOR SVR...WEAK FORCING...WEAK LAPSE
RATES...LACK OF SFC BASED CAPE SUGGEST NO SVR THREAT...HOWEVER
WILL MAINTAIN TSTM MENTION BASED UPON NEGATIVE SHOWALTER INDICES
GENERALLY DC METRO AND SOUTH THRU THIS EVENING. AS PREVIOUSLY
MENTIONED...ANY HEAVIER SHOWER/TSTM COULD BRING DOWN GUSTY WINDS.
&&
.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
HEAVIEST AND MOST WIDESPREAD RAIN SHOULD BE EXITING THE REGION BY
03Z...HOWEVER ACTUAL BAROCLINIC ZONE IS HELD UP IN CONTINUED DEEP
SOUTHWEST FLOW. THUS WILL SEE CONTINUED RAIN SHOWER CHANCES
OVERNIGHT...ESPECIALLY ACROSS SOUTHEASTERN ZONES. SOME PATCHY FOG
ALSO POSSIBLE. WITH DEVELOPING WESTERLY FLOW...MAY SEE SOME
UPSLOPE RAIN/SNOW SHOWERS DEVELOP TOWARDS MORNING ALONG THE
ALLEGHENY FRONT. LOWS IN THE 30S/40S.
FRONTAL ZONE STILL SLOW TO MOVE EASTWARD ON THURSDAY/THURSDAY
NIGHT SO HAVE KEPT CHANCES IN FOR SOUTHEASTERN MARYLAND. MORE
PRONOUNCED NORTHWEST FLOW WILL BE DEVELOPING SO ALSO HAVE CHANCES
FOR UPSLOPE RAIN/SNOW SHOWERS ALONG THE ALLEGHENY FRONT. WILL BE
LOOKING AT HIGHS IN THE 40S TO LOW 50S.
HIGH PRESSURE WILL FINALLY BUILD INTO THE REGION ON FRIDAY WITH
SKIES CLEARING. WILL SEE NEAR NORMAL TEMPERATURES WITH HIGHS IN
THE 40S FOR MOST.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
A POTENTIALLY ACTIVE WEATHER PATTERN MAY SETUP FOR THE
PERIOD...BUT UNCERTAINTY IN THE DETAILS REMAINS HIGH THIS FAR OUT.
A POTENT UPPER-LEVEL RIDGE OF HIGH PRESSURE WILL DEVELOP OVER THE
WESTERN CONUS AND THIS WILL ALLOW FOR A STRONG UPPER-LEVEL TROUGH
TO CARVE OUT OVER THE CENTRAL AND EASTERN CONUS. SHORTWAVE ENERGY
DIVING INTO THE TROUGH WILL ENHANCE THE CHANCE FOR COASTAL STORMS
TO DEVELOP WHILE COLDER AIR REMAINS IN PLACE.
FOR SATURDAY...HIGH PRESSURE WILL REMAIN OVERHEAD BRINGING DRY AND
SEASONABLY CHILLY CONDITIONS. HOWEVER...COASTAL LOW PRESSURE WILL
LIKELY DEVELOP SATURDAY NIGHT OFF THE SOUTHEAST COAST AS SHORTWAVE
ENERGY IN THE SOUTHERN STREAM OF THE JET DIGS DOWN AND INTERACTS
WITH THE BAROCLINIC ZONE ALONG THE COAST. IT DOES APPEAR THAT THIS
SYSTEM WILL DEVELOP TOO LATE TO HAVE A SIGNIFICANT IMPACT ON OUR
WEATHER. THAT IS BECAUSE MORE SHORTWAVE ENERGY WILL BE DIVING INTO
THE CENTRAL CONUS...ALLOWING THIS SYSTEM TO PUSH FARTHER EAST THAN
NORTH. THIS WOULD KEEP THE LOW TOO FAR TO OUR SOUTH BUT THIS WILL
HAVE TO BE MONITORED SINCE IT IS STILL SEVERAL DAYS OUT.
THE SYSTEM DIVING INTO THE CENTRAL CONUS SUNDAY MAY DEVELOP INTO A
COASTAL LOW DURING THE EARLY PORTION OF NEXT WEEK. LATEST
DETERMINISTIC GFS AND ECMWF SHOW THIS HAVING A BETTER CHANCE OF
IMPACTING OUR AREA. THE GEFS MEAN SHOWS A STRONG UPPER-LEVEL TROUGH
OVERHEAD WHICH WOULD ALSO SUPPORT THE POSSIBILITY OF A COASTAL LOW.
CONFIDENCE IS HIGH FOR A HIGH AMPLITUDE PATTERN WITH A POTENT UPPER-
LEVEL TROUGH OVERHEAD SATURDAY THROUGH TUESDAY...BUT THE DETAILS AND
TIMING OF THE SHORTWAVE ENERGY ARE HIGHLY UNCERTAIN WHICH LEADS TO A
LOW CONFIDENCE FORECAST. HOWEVER...AS OF NOW IT APPEARS THAT
SATURDAY AND SUNDAY WILL TURN OUT DRY AND SEASONABLY CHILLY. A
COASTAL STORM MAY BRING THE CHANCE FOR WINTRY PRECIPITATION TO THE
AREA EARLY NEXT WEEK.
&&
.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
CONDITIONS DROPPING QUICKLY THIS MORNING WITH RAIN MVG INTO THE
REGION WITH LIFR-IFR BEING REPORTED AT ALL TAF SITES. EXPECTING
THE DIMINISHED CONDITIONS TO PERSIST THRU 17-19Z. WINDS LESS THAN
10 KTS AT THE SFC...WITH 45-50 KTS AT 2KFT.
FOR THIS AFTN...LOW-MOD CONFIDENCE ON THE CIGS/VIS. GUIDANCE
SUGGESTS IMPROVEMENT TO MVFR IF NOT VFR FOR THE AREA OUTSIDE OF
THE CONVECTIVE ACTIVITY. ALONG THE COLD FRONT...A LINE OF HEAVIER
SHOWERS TO ISO TSTM COULD BRING CONDITIONS DOWN TO IFR. HAVE
INCLUDED IN TEMPOS IN 15Z ISSUANCE TO REFLECT TIMING. WINDS HAVE A
BETTER CHC OF GUSTING KCHO/KDCA/KBWI/KMTN...WITH STRONG WINDS
STILL EXPECTED AT 2 KFT THRU THE AFTN...35-45 KTS.
SHOWERS WILL TAPER OFF LATER THIS EVENING AND TONIGHT. THERE MAY
BE LINGERING AREAS OF LOW CEILINGS AND VISIBILITIES...BUT SHOWING
A GENERAL IMPROVEMENT FOR NOW. WINDS WILL TURN WEST-NORTHWESTERLY
BY THURSDAY MORNING.
WIDESPREAD VFR WILL DEVELOP FOR THURSDAY AND FRIDAY...PERSISTING
INTO SATURDAY AND SUNDAY. LOW PRESSURE MAY IMPACT THE TERMINALS
EARLY NEXT WEEK. DETAILS ARE HIGHLY UNCERTAIN AT THIS TIME.
&&
.MARINE...
MARGINAL SCA CONDITIONS ON THE MIDDLE CHESAPEAKE BAY THIS
MORNING...EXPECTING TO INCREASE THRU THE DAY. SMALL CRAFT
ADVISORY REMAINS IN EFFECT THROUGH TODAY AND INTO THIS EVENING
WITH GUSTS UP TO 25-27 KNOTS. HAVE ALSO KEPT LINGERING SCA ON THE
CHESAPEAKE BAY AND LOWER TIDAL POTOMAC FOR TONIGHT.
RAIN IS ALSO EXPECTED TODAY...WITH THE POSSIBILITY FOR ISOLATED
THUNDERSTORMS THIS AFTERNOON/EVENING. LOCALLY HIGHER GUSTS MAY
ACCOMPANY SOME OF THE HEAVIER STORMS...WITH SMW POTENTIALLY
NEEDED.
WINDS WILL SLACKEN ON THURSDAY MORNING...BUT AN ADDITIONAL SCA MAY
BE NEEDED THURSDAY NIGHT INTO FRIDAY WITH DEVELOPING NORTHWEST
FLOW.
HIGH PRESSURE WILL BUILD OVER THE WATERS LATER FRIDAY AND SATURDAY.
LOW PRESSURE WILL LIKELY STAY WELL SOUTH AND EAST OF THE WATERS
SUNDAY THROUGH SUNDAY NIGHT. THE GRADIENT MAY BE ENOUGH FOR WIND
GUSTS TO APPROACH SCA CRITERIA THOUGH. ANOTHER COASTAL LOW MAY
IMPACT THE WATERS EARLY NEXT WEEK. TIMING AND DETAILS REMAIN
UNCERTAIN THIS FAR OUT.
&&
.HYDROLOGY...
TEMPERATURES ARE STARTING OFF THE DAY IN THE 40S WITH RAIN
OVERSPREADING THE AREA. TO THE WEST OF THE DIVIDE...TEMPERATURES ARE
IN THE MID 50S...AND THAT AIRMASS WILL EVENTUALLY GET TO MOST IF NOT
ALL OF THE AREA. WHILE THE WARMEST TEMPERATURES AND HIGHEST
DEWPOINTS WILL BE IN THE AREA WHERE THE SNOWPACK IS ALREADY GONE...
CONDITIONS WILL BE FAVORABLE TO MELT MUCH OF THE REMAINING SNOW.
SMALL STREAMS HAVE HAD THE OPPORTUNITY TO RECEDE A BIT FROM THE
CRESTS ON MONDAY...WHILE LARGER STREAMS CONTINUE TO STEADILY RISE.
PARTIAL ICE BLOCKAGES MAY STILL BE A FACTOR...ESPECIALLY IN THE
EASTERN WV PANHANDLE AND NORTHERN MARYLAND. ICE WAS ALSO REPORTED
MOVING DOWN THE MIDDLE POTOMAC YESTERDAY BUT IT DOES NOT APPEAR IT
IS CAUSING A SUBSTANTIAL BLOCKAGE AT THIS TIME.
CONFIDENCE IS NOW HIGH FOR AT LEAST SOME FLOOD POTENTIAL DUE TO THE
COMBINATION OF SNOWMELT AND RAIN OF AROUND ONE INCH IN MOST AREAS.
THE HIGHEST RISK AREA IS IN THE FAR EASTERN WV PANHANDLE AND
NORTHERN MD...BUT SOME URBAN FLOODING AND POTENTIALLY SIGNIFICANT
PONDING OF WATER IS POSSIBLE IN THE URBAN CORRIDOR ESPECIALLY DUE TO
PLOW-PILE-COVERED STORM DRAINS.
RIVER FLOOD WARNINGS ARE CURRENTLY IN EFFECT FOR THE CACAPON AND
OPEQUON FOR FLOODING LATER TODAY AND TOMORROW. A RIVER FLOOD WATCH
WAS ISSUED FOR THE MAINSTEM SHENANDOAH YESTERDAY AND FOR THE
MAINSTEM POTOMAC FROM WILLIAMSPORT TO LITTLE FALLS THIS MORNING.
WATCHING THE REMAINING TRIBUTARIES AND THE UPPER TIDAL POTOMAC BUT
CONFIDENCE IS NOT HIGH ENOUGH YET FOR A WATCH IN ANY OF THOSE AREAS.
&&
.TIDES/COASTAL FLOODING...
SOUTHERLY FLOW WILL INCREASE TODAY WHICH WILL CAUSE TIDAL
ANOMALIES TO INCREASE. GUIDANCE CONTINUES TO SHOW MINOR FLOODING
LATER THIS AFTERNOON AND EVENING ACROSS THE NORTHERN PORTION OF
THE CHESAPEAKE BAY NEAR BOWLEYS QUARTERS AND HAVRE DE GRACE.
BALTIMORE AND ANNAPOLIS ARE CLOSE...BUT GUIDANCE CONTINUES TO SHOW
WATER LEVELS JUST BELOW MINOR FLOODING THRESHOLDS. A NORTHWEST
FLOW WILL DEVELOP LATE TONIGHT INTO THURSDAY. TIDAL ANOMALIES WILL
DROP DURING THIS TIME.
&&
.CLIMATE...
RECORDS HIGHS FOR WED FEB 3:
DCA: 65 SET IN 1927
BWI: 66 SET IN 1932
IAD: 66 SET IN 1991
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLOOD WATCH THROUGH LATE TONIGHT FOR DCZ001.
MD...FLOOD WATCH THROUGH LATE TONIGHT FOR MDZ013-014-503>506.
FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR MDZ003>006-011-507-
508.
COASTAL FLOOD ADVISORY FROM 2 PM THIS AFTERNOON TO 8 PM EST
THIS EVENING FOR MDZ011-508.
VA...FLOOD WATCH THROUGH LATE TONIGHT FOR VAZ052>054-505-506.
WV...FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR WVZ051>053.
MARINE...SMALL CRAFT ADVISORY UNTIL 1 AM EST THURSDAY FOR ANZ530>534-
537-543.
SMALL CRAFT ADVISORY UNTIL 6 PM EST THIS EVENING FOR ANZ535-
536-538>542.
&&
SYNOPSIS...BJL/MM
NEAR TERM...SEARS/MM
SHORT TERM...MM
LONG TERM...BJL
AVIATION...BJL/SEARS/MM
MARINE...BJL/SEARS/MM
HYDROLOGY...JE
TIDES/COASTAL FLOODING...LWX
CLIMATE...DFHHazardous weather outlook, Feb 3, 10:00 AM EST, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1000 AM EST WED FEB 3 2016
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-041200-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1000 AM EST WED FEB 3 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TODAY AND TONIGHT
A FLOOD WATCH IS IN EFFECT FOR THE WASHINGTON AND BALTIMORE
METROPOLITAN AREAS THIS AFTERNOON THROUGH TONIGHT. A COMBINATION
OF MELTING SNOW AND HEAVY RAINFALL MAY CAUSE FLOODING ON SMALL
STREAMS AND IN URBAN AREAS DURING THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE FLOOD WATCH CONTINUES THROUGH THURSDAY FOR BALTIMORE AND
HARFORD COUNTIES.
EXCESSIVE FRESHWATER RUNOFF FROM THE POTOMAC RIVER MAY CAUSE
TIDAL FLOODING NEAR WASHINGTON DC LATE THURSDAY NIGHT THROUGH
FRIDAY NIGHT.
THERE IS A SLIGHT THREAT OF A WINTER STORM MONDAY INTO TUESDAY OF
NEXT WEEK. THIS MAY RESULT IN TRAVEL DISRUPTIONS...PARTICULARLY IF
THE THREAT INCREASES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-041200-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
1000 AM EST WED FEB 3 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TODAY AND TONIGHT
A FLOOD WATCH IS IN EFFECT FOR NORTHERN AND CENTRAL
MARYLAND...PORTIONS OF NORTHERN VIRGINIA AND THE EASTERN WEST
VIRGINIA PANHANDLE THIS AFTERNOON THROUGH TONIGHT. A COMBINATION
OF MELTING SNOW AND HEAVY RAINFALL MAY CAUSE FLOODING ON SMALL
STREAMS AND IN URBAN AREAS DURING THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE FLOOD WATCH CONTINUES THROUGH THURSDAY FOR PORTIONS OF
NORTHERN MARYLAND AND THE EASTERN WEST VIRGINIA PANHANDLE.
MINOR TO PERHAPS MODERATE RIVER FLOODING IS POSSIBLE ALONG THE
POTOMAC RIVER BASIN WEDNESDAY NIGHT INTO FRIDAY.
THERE IS A SLIGHT THREAT OF A WINTER STORM MONDAY INTO TUESDAY OF
NEXT WEEK. THIS MAY RESULT IN TRAVEL DISRUPTIONS...PARTICULARLY IF
THE THREAT INCREASES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Feb 3, 2:18 PM EST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
218 PM EST WED FEB 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM MARINE TSTM WIND 10 ENE PLUM POINT 38.68N 76.33W
02/03/2016 M40 MPH ANZ541 MD BUOY
&&
EVENT NUMBER LWX1602362
HTSFlood, Montgomery
- When
- February 3, 3:29 PM EST to 5:29 PM EST
- Where
- Montgomery County, 0.45 mi ENE of Brookeville to 0.43 mi E of Brookeville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.181, -77.062
Brookville Road was closed in both directions due to high water just west of Georgia Ave - MD 97.
Flood, Montgomery
- When
- February 3, 3:36 PM EST to 5:36 PM EST
- Where
- Montgomery County, 1.36 mi ESE of Barnesville to 1.28 mi ESE of Barnesville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.216, -77.355
High water closes intersection at Barnesville Road and Peach Tree Road.
Flood, Carroll
- When
- February 3, 4:00 PM EST to February 4, 10:15 AM EST
- Where
- Carroll County, 0.69 mi N of Mayberry to 0.52 mi N of Mayberry
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 39.640, -77.100
Mayberry Road was closed due to high water.
Flood, Frederick
- When
- February 3, 6:00 PM EST to February 4, 10:15 AM EST
- Where
- Frederick County, 1.07 mi W of Sams Creek to 1.36 mi W of Sams Creek
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.500, -77.120
Sams Creek was out of its banks with about a food of water flowing over Sams Creek Road.
Flood, Carroll
- When
- February 3, 6:00 PM EST to February 4, 10:15 AM EST
- Where
- Carroll County, 0.25 mi E of Union Bridge to 0.42 mi NE of Union Bridge
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 39.570, -77.175
Maryland route 75 and North Main Street was closed due to high water just north of Union Bridge.
Flood, Carroll
- When
- February 3, 6:00 PM EST to February 4, 10:15 AM EST
- Where
- Carroll County, 1.27 mi WSW of Gunpowder to 1.3 mi WSW of Gunpowder
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 39.710, -76.850
North of the Lineboro Road and Water Tank Road intersection was closed due to high water.
Flood, Frederick
- When
- February 4, 4:40 AM EST to February 5, 1:21 AM EST
- Where
- Frederick County, Pearl to 0.48 mi S of Frederick Jct
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 39.400, -77.370
The stream gauge on Monocacy River at Frederick reached flood stage. The gauge peaked at 16.71 feet at 15:30 EST. Both banks of the river are flooded. Water began to flood low-lying fields at Monocacy National Battlefield. Water reached the access road of the Frederick City wastewater treatment plant. Backwater flooding occurred on several area creeks, particularly Carroll Creek in Frederick.
Flood, Montgomery
- When
- February 4, 5:07 AM EST to February 5, 11:25 PM EST
- Where
- Montgomery County, 4.37 mi SW of Poolesville to 4.21 mi WSW of Poolesville
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 39.100, -77.470
The river gauge on the Potomac River at Edwards Ferry reached flood stage. The gauge peaked at 17.63 feet at 02:00 EST. Water reached the baot ramp and lower parking area at Edwards Ferry, and begins to inundate areas near Whites Ferry.
Flood, Frederick
- When
- February 4, 5:24 AM EST to 10:00 PM EST
- Where
- Frederick County, 0.61 mi SW of Ceresville to 0.56 mi SW of Ceresville
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 39.444, -77.379
The stream gauge on Monocacy River at Frederick reached flood stage. The gauge peaked at 19.66 feet at 13:30 EST.
Flood, Montgomery
- When
- February 4, 7:55 PM EST to 10:14 PM EST
- Where
- Montgomery County, 0.54 mi E of Dawsonville to 0.96 mi NNW of Seneca
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 39.130, -77.340
The stream gauge on Seneca Creek at Dawsonville reached flood stage. The gauge peaked at 7.55 feet at 22:20 EST. Portions of the Seneca Creek Greenway are flooded. A small portion of Berryville Road west of Darnestown begins to flood.
Flood, Frederick
- When
- February 5, 12:15 AM EST to 12:45 AM EST
- Where
- Frederick County, 0.96 mi SSE of Points of Rocks to 0.48 mi ESE of Points of Rocks
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 39.267, -77.543
The stream gauge on Potomac River at Point of Rocks reached flood stage. The gauge peaked at 16 feet at 00:15 EST. The parking lots at both the McKimmey and Brunswick boat ramps began to flood. Flooding of an agricultural field adjacent to the McKimmey boat ramp occurred. About half the lower parking lot of the Point of Rocks boat ramp also flooded.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Georgia, February 3, 2016$5.1 million · EF0 · 1 event
- Tornadoes in North Carolina, February 3, 2016$125,000 · EF1 · 2 events
- Tornado and Damaging Winds in South Carolina, February 3, 2016$75,000 · EF0 · 7 events
- Flash Flooding and Damaging Winds in North Carolina, February 3, 2016$49,000 · 50 kt wind · 11 events
- Flash Flooding in Georgia, February 3, 2016$40,000 · 2 events
- Flash Flooding in Kentucky, February 3, 2016$20,000 · 2 events
- Flash Flooding and Damaging Winds in Tennessee, February 3, 2016$3,000 · 52 kt wind · 10 events
- Dense Fog in Maryland, February 3 to 4, 20167 events
- Flooding in Virginia, February 3 to 4, 20166 events
- Dense Fog in Virginia, February 3 to 4, 20166 events
- Blizzard in Wyoming, February 3 to 4, 20164 events
- Flash Flooding and Lightning Strike in Florida, February 3, 2016$5,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 618206, 618207, 618471, 618469, 618470, 618472, 618190, 618189, 618191, 618187, 618188.